MAUDE Adverse Event Report: ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SPEEDSTITCH NEEDLE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8850
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a hip capsule closure when using a speedstitches, when deploying the needles to pass the sutures or tape, the needles tip would bend and in some cases it broke off at the tip.The procedure was successfully completed with a backup device, no significant delay reported.No further complications reported.All available information has been disclosed.If additional information should be become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h6 the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported events is the needles being made of incorrect material vs the design 304 spring wire stainless steel.The patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.A review of manufacturing records for the reported pn number (b)(4) found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported events is the needles being made of incorrect material vs the design 304 spring wire stainless steel.The patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.It was communicated that the patients will return for imaging at 3 months for routine follow-up.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.A corrective action was initiated to mitigate recurrence of the reported event and a field action was initiated to recall the product.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SPEEDSTITCH NEEDLE
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 
5123913905
MDR Report Key10103763
Report Number3006524618-2020-00306
Device Sequence Number2680816
Product Code GAT
UDI-Device Identifier00817470005929
UDI-Public817470005929
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberOM-8850
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Distributor Facility Aware Date05/06/2020
Initial Date Received by Manufacturer 05/06/2020
Supplement Date Received by Manufacturer07/21/2020
09/23/2022
Initial Report FDA Received Date05/30/2020
Supplement Report FDA Received Date07/22/2020
09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2999-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown